A 48-year-old male presented to the Emergency Department with chest pain. His symptoms began approximately two hours prior to admission and were described as a severe substernal chest pressure with left arm radiation and associated shortness of breath, diaphoresis, and nausea. Maalox was taken without relief, prompting the ED visit.
Physical exam: HR 90 BPM, BP 120/85 mmHg, RR 16
The remainder of the physical exam was normal, with no JVD, murmurs, rales, or other evidence of heart failure.
Initial ECG: 3 mm ST elevation in V1-V4 and 2 mm in leads 1 and L.
Initial treatment consisted of aspirin 324 mg, prasugrel 60 mg, 4000U UFH, topical nitrates, and atorvastatin 80 mg.
The patient was taken emergently to the Cath Lab where a 100% LAD occlusion was found which was successfully stented. The ventriculogram showed and EF of 35-40% with severe anterior and apical hypokinesis.
Initial labs were notable for:
Hemoglobin 15.5 gm/dL
TnI <0.03 ng/ml
CK-MB of 3.1 ng/ml
CK 110 U/L
Over night the patient did well without further chest pain and no arrhythmias. Physical exam the next day was essentially unchanged with no evidence of heart failure.
peak CK 5298 U/L
peak MB 378 ng/ml
peak TnI >50 ng/ml
BUN/Cr remained normal
LFTs: AST 161 U/L (NL up to 50 U/L), ALT 71 U/L (NL up to 60 U/L), bilirubin 0.6 mg/dl, ALP of 94 U/L
INR and PTT were normal
Based on these results, the increased LFTs likely result from:
The correct answer is: D. Acute rise related to cardiac muscle breakdown.
AST was one of the first cardiac markers identified in 19541, followed by LDH in 1955 2. However, AST lacks cardiac specificity and is found in liver, cardiac as well as skeletal muscle cells. Typically, elevations may not be recognized except in the setting of relatively large MIs, such as STEMIs. In addition, although not commonly recognized, ALT is also found in skeletal and cardiac muscle, although to a lesser extent. Typically the AST/ALT ratio is more than three, but if sampled later, the ratio may approach 1:1 likely reflecting the shorter half life of AST3. Therefore, if measured a few days after admission, the elevations in AST and ALT may mistakenly suggest liver injury.
"Shock liver" is more appropriately known as acute hypoxic hepatitis or cardiogenic ischemic hepatitis4, a condition that can occur as a result of significant reduction in blood flow to the liver. This can occur in patients with cardiogenic shock, resulting from acute MI, or severe heart failure. Usual laboratory findings ae a significant elevation in AST, ALT, LDH (usually more than 10x normal), as well as bilirubin, and prothrombin time4. The AST/LT ratio is typically 1:1 or lower, reflecting a higher ALT than AST. Usually peak markers are seen within 24-72 hours, with normalization within five to ten days after the acute insult.
In this patient there was no evidence of ongoing shock: blood pressure and heart rate were stable, and other markers of liver damage such as bilirubin and INR remained normal.
Acute toxicity related to statins is very rare. In the TnT Trial, persistently increased LFTs (>3x normal) were seen in <1% of patients5. In a summary of a large number of patients in a “real-life” practice setting suggested that marked elevations in liver enzymes are rare and are most likely to occur as a result of drug interactions, concomitant comorbidities (including preexisting liver disease), or when using the highest dose of statin6.
Acute alcoholic hepatitis can result in similar LFT elevations as the ones seen here, with a ratio of AST/ALT of 2:1, and should always be considered, especially if the patient shows signs of altered mentation. However, in this patient, there was no mention of alcohol abuse.
The importance of recognizing that AST rises as a result of muscle damage is important given the broad use and benefit of early statin initiation.
Karmen A, Wroblewski F, Ladue J. Transaminase activity in human blood. J Clin Invest. 1955;34:126-33.
Wroblewski F, LaDue J. Lactic dehydrongenase activity in blood. Pro Soc Exp Biol Med. 1955;90:210-13.
Nathwani RA, Pais S, Reynolds TB, Kaplowitz N. Serum alanine aminotransferase in skeletal muscle diseases. Hepatology. 2005;41(2):380-2.
Naschitz JE, Slobodin G, Lewis RJ, Zuckerman E, Yeshurun D. Heart diseases affecting the liver and liver diseases affecting the heart. Am Heart J. 2000;140:111-20.
5. LaRosa JC, Grundy SM, Kastelein JJ, Kostis JB, Greten H; Treating to New Targets (TNT) Steering Committee and Investigators. Safety and efficacy of Atorvastatin-induced very low-density lipoprotein cholesterol levels in Patients with coronary heart disease (a post hoc analysis of the treating to new targets [TNT] study). Am J Cardiol. 2007;100:747-52
Bays H. Statin safety: an overview and assessment of the data--2005. Am J Cardiol. 2006;97:6C-26C.